Kansas, 2014

Drought in Kansas, May 1 to 31, 2014

May 1 to 31, 2014 · NWS ICT · 24 events in 24 counties and zones

An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into extreme (D3) and severe drought (D2) for May 2104. The very dry conditions continued during the month of May, with some areas falling another half an inch to an inch below normal for rainfall, increasing the rainfall deficit for the year to over 4 inches below normal.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into extreme (D3) and severe drought (D2) for May 2104. The very dry conditions continued during the month of May, with some areas falling another half an inch to an inch below normal for rainfall, increasing the rainfall deficit for the year to over 4 inches below normal. Coupled with a dry March and April, the extreme drought (D3) increased across South Central Kansas. Some welcome rainfall did begin to the return to portions of Central and South Central Kansas toward the end of the month that brought some relief from the drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1133 PM CDT WED APR 30 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 331 PM CDT WED APR 30 2014

TONIGHT-THU:
EXPECTING NEARLY REPEAT CONDITIONS LATER TONIGHT AND ON THU.
LIGHT WINDS IN SOUTHEAST KS COULD RESULT IN SOME BRIEF AND VERY
PATCHY FROST IN PROTECTED LOW LYING AREAS...BUT CHANCE AND THREAT IS
TOO LOW TO MENTION. ON THU SHOULD SEE INCREASE IN CLOUDS DURING
THE MORNING...AIDED BY VORTICITY LOBE SWINGING ACROSS THE AREA.
GUSTY WINDS EXPECTED AGAIN SIMILAR TO THOSE TODAY. AGAIN SOME
CHANCE OF A FEW SPRINKLES...BUT COVERAGE NOT WORTH MENTIONING AT
THIS TIME.

FRI:
LIGHT WINDS WITH WEAK RIDGING WILL RESULT IN AT LEAST ONE MORE
COOL MORNING ON FRI...AGAIN WITH A VERY SLIM THREAT OF FROST IN
PROTECTED/LOW LYING AREAS. WITH FEWER CLOUDS SHOULD SEE
TEMPERATURES QUICKLY REBOUND ON FRI. WILL BE LESS WIND BUT WHAT
THERE IS WILL BE OPTIMAL DOWNSLOPE FLOW. LIMITING FACTOR TO EVEN
BIGGER WARMUP ON FRI IS RESIDUAL COOL TEMPERATURES ALOFT.

SAT:
MODELS STILL AT ODDS WITH POSITION OF SURFACE FRONT...WHICH MAY
OR MAY NOT WORK INTO FORECAST AREA. BEST ESTIMATE IS THAT IT MAY
REACH ROUGHLY I-70 WITH SOME MEANDERING THROUGHOUT THE PERIOD.
STRONG SIGNAL FOR SWATH OF VERY DRY/WARM AIR TO MOVE INTO SOUTHWEST
SECTIONS. SOME TEMPERATURES NEAR 90 ARE PROBABLE OVER AT LEAST
FAR SOUTHWEST SECTIONS. MOISTURE WILL BE SLOW TO RETURN...SO
PRECIPITATION CHANCES ALONG FRONT ARE QUITE SLIM...AND WILL KEEP
FORECAST DRY. -HOWERTON

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT WED APR 30 2014

SUN-WED:
MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH POSITION OF SURFACE
FRONT THROUGHOUT THIS PERIOD. POSITION WILL BE KEY TO TEMPERATURE
FORECAST...WITH LARGE TEMPERATURE ERRORS POSSIBLE. TEMPERATURES
WILL BE WELL INTO THE 90S SOUTH OF THE FRONT IN THE DRIER
AIR. WITH SOME RETURN OF LOW LEVEL MOISTURE LATE IN THE
PERIOD...WILL LIKELY RESULT IN A BIT MORE DIURNAL CUMULUS AND
COOLER TEMPERATURES IN SOUTHEAST KS. WHILE GFS SUGGESTS RAIN BY
WED...HAVE OPTED TO KEEP FORECAST DRY WITH MODELS GENERALLY OVERLY
OPTIMISTIC THIS SPRING ON MOISTURE RETURN. -HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1129 PM CDT WED APR 30 2014

AVIATION CONCERNS ARE EXPECTED TO BE NIL THROUGH THIS TAF PERIOD.

UPPER LOW WILL CONTINUE TO TRACK EAST TONIGHT INTO THU WHICH WILL
ALLOW FOR LIGHTER NW WINDS AND PLENTY OF SUN. NW WINDS WILL STILL
BE GUSTY AREA WIDE THU AFTERNOON BUT WILL BE LIGHTER THAN THEY HAVE BEEN
OVER THE LAST FEW DAYS. CONFIDENCE REMAINS VERY HIGH THAT VFR
CONDITIONS WILL REMAIN WITH THE CLOUDS OVER THE NEXT FEW HOURS
REMAINING IN THE 8-9,000FT LEVEL.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 331 PM CDT WED APR 30 2014

DECREASING WINDS AND CONTINUE SLOW GREENUP WILL CONTINUE TO
LESSEN FIRE DANGER. HOWEVER STILL ANTICIPATE AT LEAST HIGH FIRE
DANGER THROUGH FRI ROUGHLY WEST OF I-35...WITH THREAT INCREASING A
BIT ON SUN AND MON. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  62  37  75 /  10  10   0   0
HUTCHINSON      38  61  36  75 /  10  10   0   0
NEWTON          38  61  38  73 /  10  10   0   0
ELDORADO        38  61  37  73 /  10  10  10   0
WINFIELD-KWLD   36  63  37  75 /   0  10   0   0
RUSSELL         38  60  34  76 /  10  10   0   0
GREAT BEND      37  60  34  75 /  10  10   0   0
SALINA          39  61  35  75 /  10  10   0   0
MCPHERSON       38  61  35  74 /  10  10   0   0
COFFEYVILLE     39  63  38  73 /  10  10  10   0
CHANUTE         38  61  36  71 /  10  10  10   0
IOLA            37  60  36  71 /  10  10  10   0
PARSONS-KPPF    39  62  36  72 /  10  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 4:47 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CDT WED APR 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 PM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS AND DRY CONDITIONS WILL LEAD TO VERY HIGH GRASSLAND
FIRE DANGER ON SUNDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS...AND
TUESDAY AFTERNOON OVER MOST OF CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Saline

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Salina, Kansas airport was 0.80 inches below normal for May. This deficit occurred after being 1.72 inches below normal for April. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average .

Drought, Marion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Greenwood

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Elk

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Sumner

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Kingman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Sedgwick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Wichita Mid Continent Airport was 0.52 inches below normal. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Reno

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Cowley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Butler

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Chase

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Barton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Rice

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Ellsworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Russell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Harvey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county remaining in the severe drought (D2) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average .

Drought, Chautauqua

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Montgomery

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Labette

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Another unusually dry month of May, with precipitation amounts almost 1 inch below normal, led to most of the county climbing into the extreme drought (D3) category. Some welcome rainfall fell late in the month, bringing some relief to drought stricken areas, but too late to help the winter wheat crop which was rated poor to well below average.

Drought, Neosho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

An unusually dry month of May, with precipitation amounts almost one inch below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Wilson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

An unusually dry month of May, with precipitation amounts almost one inch below normal, led to most of the county moving into the severe drought (D2) category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519043, 519044, 519045, 519046, 519047, 519048, 519049, 519050, 519051, 519052, 519053, 519054, 519055, 519056, 519057, 519058, 519059, 519060, 519061, 519062, 519063, 519065, 519066, 519067.